Idaho, 2015

Hail in Idaho, May 31, 2015

May 31, 2015 · NWS BOI · 1 event in 1 county or zone

A strong shortwave trough and fast moving jet streak moved into Idaho producing severe convection across parts of South Central Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong shortwave trough and fast moving jet streak moved into Idaho producing severe convection across parts of South Central Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 31, 2:05 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, May 31, 2:05 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
305 PM MDT SUN MAY 31 2015

.SHORT TERM...TONIGHT THROUGH TUESDAY...LARGE UPPER LOW WILL MOVE
INTO CA OVERNIGHT AND PROCEED TO THE N-NE THROUGH TUESDAY. FOR
TONIGHT A PRECEDING SHORT WAVE TROUGH AND UPPER LEVEL JET STREAK
WILL TRACK THROUGH SOUTHEAST OREGON AND SOUTHWEST IDAHO BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS. ACTIVITY WILL START BEFORE
MIDNIGHT ALONG THE NV BORDER AND MOVE NORTHWARD... REACHING THE
SNAKE PLAIN SHORTLY AFTER MIDNIGHT AND INTO THE CENTRAL IDAHO MTNS
EARLY MONDAY MORNING. THE ENERGY ALOFT AND ELEVATED INSTABILITY IS
ENOUGH TO KEEP A MENTION OF THUNDERSTORMS. AS THE UPPER LOW
CENTER TRACKS THROUGH CENTRAL OREGON ON MONDAY...INSTABILITY AND
ACCOMPANYING DYNAMICS WILL KEEP A CHANCE OF SHOWERS AND STORMS
ACROSS MUCH OF THE REGION. A POTENTIAL FOR STRONGER STORMS EXISTS
OVER THE WEST-CENTRAL AND EASTERN BOISE MTNS MONDAY AFTERNOON
/GENERALLY EAST OR NORTH OF A MCCALL TO IDAHO CITY TO FAIRFIELD
LINE/. THE FOCUS OF PRECIP WILL TREND NORTH ON TUESDAY KEEPING THE
HIGHEST PROBABILITY OF SHOWERS AND STORMS OVER EAST-CENTRAL OREGON
AND THE WEST-CENTRAL ID MTNS. SOUTHWARD TOWARDS THE NV BORDER
SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE ISOLATED WITH LITTLE
CHANCE EXPECTED IN THE SNAKE PLAIN. TEMPERATURES ON MONDAY ARE
AROUND 5 DEGREES ABOVE NORMAL DROPPING TO ABOUT 5 DEGREES BELOW
NORMAL ON TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...MODELS AGREE WELL THAT A
SHALLOW UPPER LEVEL TROUGH OVER THE INTERMOUNTAIN AREA ON WEDNESDAY
WILL DEEPEN SOUTHWARD OVER THE COAST ON THURSDAY AND CLOSE OFF OVER
CALIFORNIA THURSDAY NIGHT AND FRIDAY...KEEPING SOUTHEAST OREGON AND
SOUTHWEST IDAHO UNSETTLED THROUGH NEXT WEEKEND. WE CAN EXPECT
ISOLATED TO SCATTERED SHOWERS AND ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY...WITH NEAR NORMAL TEMPERATURES.

&&

.AVIATION...VFR. SCATTERED TO BROKEN MID LEVEL AND HIGH CLOUDS.
TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAINLY EAST AND
SOUTH OF KMUO AND OVER THE CENTRAL IDAHO MOUNTAINS. AFTER 12Z
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...EXCEPT WIDESPREAD
SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS OF CENTRAL IDAHO AND
BAKER COUNTY OREGON. SURFACE WINDS...VARIABLE 10 KTS OR LESS
BECOMING SOUTHWEST TO WEST 10 TO 20 KTS MONDAY AFTERNOON. WINDS
ALOFT... SOUTHWEST 15-25 KTS UP THROUGH 10K FT MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...DG
LONG TERM....JT
AVIATION.....JT

In the hours before

Special weather statement, May 31, 4:39 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
539 PM MDT SUN MAY 31 2015

IDZ016-010030-
WESTERN MAGIC VALLEY ID-
539 PM MDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEROME AND EAST CENTRAL
TWIN FALLS COUNTIES UNTIL 630 PM MDT...

AT 538 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KIMBERLY...OR NEAR TWIN FALLS...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS 30 TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HANSEN AROUND 550 PM MDT.
  EDEN...MURTAUGH AND MINIDOKA NATIONAL MONUMENT AROUND 600 PM MDT.
  HAZELTON AND MILNER DAM AROUND 610 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4252 11402 4252 11406 4248 11411 4241 11432
      4241 11438 4254 11450 4279 11408 4279 11406
      4276 11405 4277 11397 4273 11393 4256 11393
TIME...MOT...LOC 2338Z 237DEG 23KT 4251 11435

LC

The radar

The Pocatello radar (KSFX), 156 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Twin Falls

When
May 31, 4:50 PM MST to 5:15 PM MST
Where
Twin Falls County, 3.16 mi SSW of Kimberly to 7.37 mi N of Murtaugh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.490, -114.400

A trained spotter reported a severe thunderstorm with 1 inch hail and very heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580700.